To the Editor.
—Tabachnik-Schor and Lipton's1 recent report of a case of nonvasculitic cerebral infarction associated with a lupuslike anticoagulant (LA) suggests that their case is the first without "other causes of vasculopathy." Several features of their patient's case do not appear to support their conclusion. Their patient's skin biopsy specimen revealed immune complexes "consistent with a diagnosis of a vasculitis such as systemic lupus erythematosus (SLE)." Further, they state that their patient's stroke was the "first manifestation of vasculitis in a patient with presumptive SLE."Tabachnik-Schor and Lipton state that there are many mechanisms of stroke associated with SLE. Abnormalities of fibrinolysis may also contribute to stroke in SLE,2 and this was not specifically checked for in their patient. Further, cigarette smoking alone can significantly increase the risk of premature stroke3 and, thus, cannot be ignored as a concomitant stroke risk factor in their patient.
Levine SR, Welch KMA. Lupus Anticoagulant and Stroke. Arch Neurol. 1987;44(7):691. doi:10.1001/archneur.1987.00520190007004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: